05282017Headline:

Central Pennsylvania, Pennsylvania

HomePennsylvaniaCentral Pennsylvania

Email Amber Racine Amber Racine on LinkedIn Amber Racine on Twitter Amber Racine on Facebook
Amber Racine
Amber Racine
Contributor •

Top Scientific Journal Links Fosamax to Femur Fractures

Comments Off

Earlier this month, the New England Journal of Medicine published a study which discussed the increased risk of non-traumatic fractures of the thighbone associated with using bisphosphonate medications, such as Fosamax.

The study, published on May 4, 2011, is an overview of recent medical research that has linked Fosamax®, a prescription drug used to treat and prevent osteoporosis, with spontaneous, non-traumatic injury femur fractures and other bone breaks. Fosamax works by reducing the rate of the natural bone remodeling process. This reduction is aimed at preventing fractures that may occur in older women with osteoporosis. However, by altering bone remodeling the medication appears to prevent small, non-significant stress fractures from healing in normal fashion. These unhealed tiny fractures accumulate and cause severe fractures to the femur without any injury to the leg. Some users of Fosamax report fracturing their leg while simply standing up from a seated position. Most report that they had pain in their legs/groin for a few weeks or months before their injury. Then one day they’ll hear a “pop” and suddenly fall to the floor, unable to move.

The scientific findings published in the study confirm an increased risk of atypical femur fractures in patients taking Fosamax. Additionally, due to the long-half life of the medication (an estimated ten years), the elevated risk continues to exist when a patient stops taking the medication – though the risk decreased by 70% each year after a patient discontinues using the medicine.

This research, as well as research reported in other scientific journals, strengthens the positions taken by hundreds of women who have sued Merck, the manufacturer of Fosamax, for failing to warn them about the increased risk of suffering from a femur fracture.